Alabama, 2011

Hail and Damaging Winds in Alabama, June 9 to 11, 2011

June 9 to 11, 2011 · NWS BMX · 16 events in 12 counties and zones

A warm and unstable air mass led to several days of isolated to scattered showers and thunderstorms. Some storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to several days of isolated to scattered showers and thunderstorms. Some storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 9, 5:44 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 9, 5:44 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT THU JUN 9 2011

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT THU JUN 9 2011/

DISCUSSION...

NO SIGNIFICANT CHANGES FROM PREVIOUS FORECASTS AND DISCUSSIONS ARE
ANTICIPATED IN THIS FORECAST PACKAGE.  WE DID UPDATE THE POPS FOR
THE REMAINDER OF THE AFTERNOON AS A FEW CELLS HAVE POPPED UP RIGHT
IN THE MIDDLE OF AXIS OF MINIMUM PW'S.  ALTHOUGH THE UPPER-LEVEL
RIDGE IS NOT GOING COMPLETELY AWAY THROUGH THE UPCOMING WEEKEND...IT
DOES WEAKEN EVER SO SLIGHTLY.  THIS SUBTROPIC RIDGE IS SEPARATING
THE WESTERLIES TO OUR NORTH FROM THE UPPER-LEVEL LOW PRESSURE OVER
THE GULF OF MEXICO.  BOTH THE NAM AND SREF ARE FAIRLY WET OVER
ALABAMA FRIDAY AFTERNOON...WHILE GFS AND ECMWF STAY FAIRLY BONE
DRY.  THERE IS WIDESPREAD COVERAGE OVER GEORGIA TODAY...SO THE WET
WEATHER IS NOT THAT FAR AWAY.  EVEN THE DRY GFS INCREASES THE PW'S
OVER ALABAMA ON FRIDAY.  AM LEANING TOWARD AT LEAST CLIMO TYPE OF
POP'S FOR FRIDAY AND SATURDAY.

WITH THE RIDGE BEING CENTERED OVER NORTHERN MEXICO BY
MONDAY...NORTHWEST FLOW ALOFT BECOMES OUR MAIN FLOW PATTERN NEXT
WEEK.  SO...NOT ONLY IS THERE THE DAYTIME HEATING FACTOR...BUT
SHOWERS AND THUNDERSTORMS COULD ALSO PROPAGATE INTO THE FORECAST
AREA FROM THE NORTHWEST.

TEMPERATURE-WISE...GOING TO KEEP ROLLING OUT MAX TEMPERATURES
SLIGHTLY ABOVE GUIDANCE DUE TO DROUGHT CONDITIONS.

03

.AVIATION...00Z TAF DISCUSSION.

ISOLTED TO SCATTERED THUDNERSTORMS WILL CONTINUE ACROSS THE AREA FOR
THE NEXT COUPLE HOURS. MOST OF THE ACTIVITY IS CURRENTLY ACROSS THE
EASTERN PORTION OF THE AREA...AND WILL UPDATE TAFS IF AND WHEN
CONVECTION APPROACHES ANY TERMINALS. PATCHY FOG IS POSSIBLE
TONIGHT...ESP AT LOCATIONS WHICH RECEIVE RAINFALL. SCATTERED
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND WILL CARRY VCTS
FOR ALL TERMINALS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  96  68  95  68 /  10  30  10  30  20
ANNISTON    68  96  68  95  68 /  10  30  10  30  20
BIRMINGHAM  71  95  72  96  72 /  10  30  10  30  20
TUSCALOOSA  67  97  68  97  67 /  10  30  10  30  20
CALERA      69  95  69  95  69 /  10  30  10  30  20
AUBURN      70  95  69  94  69 /  10  30  10  30  20
MONTGOMERY  68  96  68  95  69 /  10  30  10  30  20
TROY        66  95  66  94  67 /  10  30  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 9, 6:00 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT THU JUN 9 2011

ALZ011>015-017>050-101130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 4:21 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUN 9 2011

ALZ047-092300-
LEE AL-
521 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 600 PM
CDT...

AT 521 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLEECKER...OR 5 MILES WEST OF SMITHS...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLEECKER...
  GRIFFEN MILL...
  BEAUREGARD...
  BEANS MILL...

&&

LAT...LON 3247 8515 3247 8532 3249 8544 3273 8529
      3259 8508
TIME...MOT...LOC 2221Z 116DEG 7KT 3254 8518

19
Local storm report, Jun 9, 4:56 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             OPELIKA                 32.65N 85.38W
06/09/2011  E0.25 INCH       LEE                AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED NEAR OPELIKA.

&&

GOLDEN
Special weather statement, Jun 9, 5:08 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT THU JUN 9 2011

ALZ045-047-100000-
LEE AL-MACON AL-
608 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON AND CENTRAL
LEE COUNTIES UNTIL 700 PM CDT...

AT 608 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEAUREGARD...OR 7 MILES SOUTH OF OPELIKA...MOVING
SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AUBURN...
  BEAUREGARD...
  AUBURN UNIVERSITY...
  SOCIETY HILL...
  TUSKEGEE NATIONAL FOREST...

&&

LAT...LON 3247 8531 3247 8534 3244 8533 3241 8537
      3241 8544 3235 8544 3232 8546 3251 8565
      3268 8535 3255 8521
TIME...MOT...LOC 2308Z 049DEG 11KT 3256 8537

19
Special weather statement, Jun 9, 6:05 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT THU JUN 9 2011

ALZ029-100045-
RANDOLPH AL-
705 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH COUNTY
UNTIL 745 PM CDT...

AT 705 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CORINTH...OR 8 MILES SOUTH OF WEDOWEE.  THIS STORM
WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CORINTH...
  MALONE...
  WADLEY...
  R.L. HARRIS DAM...
  OFELIA...

&&

LAT...LON 3311 8548 3311 8565 3317 8566 3332 8564
      3330 8544 3312 8541
TIME...MOT...LOC 0005Z 083DEG 0KT 3320 8553

19
Special weather statement, Jun 9, 6:21 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT THU JUN 9 2011

ALZ020-100100-
CHEROKEE AL-
721 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 800
PM CDT...

AT 722 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOSHAT...OR 5 MILES EAST OF CENTRE...MOVING SOUTH
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TENNALA...
  ELLISVILLE...

&&

LAT...LON 3399 8542 3398 8570 3420 8571 3422 8550
TIME...MOT...LOC 0022Z 352DEG 7KT 3412 8559

19

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Cherokee

When
June 9, 6:23 PM CST
Where
Cherokee County, 0.69 mi N of Bomar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.110, -85.580

Hail, Dallas

When
June 10, 1:35 PM CST
Where
Dallas County, 6.92 mi ENE of Summerfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.558, -86.940

Hail, Shelby

When
June 10, 2:01 PM CST
Where
Shelby County, 1.38 mi N of Argyle
Measured
1.75 in hail
Reported by
Public
Coordinates
33.350, -86.630

Golf ball sized hail covered the ground.

Thunderstorm Wind, Bibb

When
June 10, 2:05 PM CST
Where
Bibb County, 0.78 mi N of Brent
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.941, -87.170

Two large trees were blown down in Brent. One tree fell onto a home, causing minor damage.

Hail, Bibb

When
June 10, 2:37 PM CST
Where
Bibb County, 0.64 mi SW of Centerville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.945, -87.139

Thunderstorm Wind, Bibb

When
June 10, 3:21 PM CST
Where
Bibb County, 4.48 mi NNW of Harmon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.084, -87.265

Several trees were blown down on Serty Boyd Road.

Thunderstorm Wind, Chilton

When
June 10, 3:55 PM CST
Where
Chilton County, 0.9 mi SW of Clanton Gragg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.840, -86.630

Several trees were blown down in and around the city of Clanton.

Hail, Marengo

When
June 10, 4:41 PM CST
Where
Marengo County, Sweet Water
Measured
1 in hail
Reported by
Public
Coordinates
32.100, -87.870

Thunderstorm Wind, Sumter

When
June 10, 5:41 PM CST
Where
Sumter County, 1.39 mi N of Siloam
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.450, -88.269

Several trees were blown down onto AL-17, near the intersection with US-80.

Thunderstorm Wind, Clay

When
June 11, 12:10 PM CST
Where
Clay County, 0.57 mi S of Lineville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.312, -85.749

Several trees were blown down on AL-48 in Lineville.

Hail, Tallapoosa

When
June 11, 1:36 PM CST
Where
Tallapoosa County, 0.81 mi W of Dadeville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.832, -85.764

Thunderstorm Wind, Elmore

When
June 11, 1:45 PM CST
Where
Elmore County, 0.58 mi W of Riddle
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.650, -86.260

A tree was blown down onto a power line, which blocked the road.

Thunderstorm Wind, Elmore

When
June 11, 2:04 PM CST
Where
Elmore County, 0.21 mi N of Santuck
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.633, -86.130

Several trees were blown down in Santuck.

Thunderstorm Wind, Elmore

When
June 11, 2:15 PM CST
Where
Elmore County, 3.59 mi ENE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.569, -86.163

Several trees were blown down on AL-170, northeast of Wetumpka.

Hail, Montgomery

When
June 11, 2:33 PM CST
Where
Montgomery County, 3 mi ENE of Garters Hill
Measured
1 in hail
Reported by
Public
Coordinates
32.190, -86.070

Thunderstorm Wind, Russell

When
June 11, 3:40 PM CST
Where
Russell County, 0.57 mi W of Seale
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.300, -85.180

A shutter was blown off a house in the Steele community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327121, 327122, 327123, 327129, 327124, 327151, 327152, 327153, 327155, 327159, 327160, 327161, 327164, 327163, 327165, 327166.